Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Long term use of Trimethroprim to prevent kidney infection

(11 Posts)
mum23girlys Thu 11-Oct-12 10:20:34

Hi my youngest dd will be 2 next month and is on 3ml of Trimethroprim every day to try and prevent any further kidney infections. She's been on this since 16 weeks old. She's had all the tests and scans and her left kidney is very damaged and only functioning around 30% and both her kidneys have damaged valves. So the specialist has recommended keeping her on this medication until she is of school age and is able to tell us if she has a urine/kidney infection herself.

The problem is I've found in the last 6 months (since her dose was last increased) that she has been having nightmares and is constantly constipated. I wondered if this could be connected to the medication or if anyone has any experience of this. I googled side effects the other night when she was screaming in pain with a sore tummy and telling me there was a lady in her room. (just moved to a victorian house and she is freaking me out slightly with this lady blush

So has anyone any experience with any side effects from this medication or are the constipation and nightmares just the way she is.

Thanks

mum23girlys Thu 11-Oct-12 11:17:39

Anyone????

Fairylea Thu 11-Oct-12 11:21:36

Hiya

No experience with children on it unfortunately but I myself have recurrent urine infections due to kidneys being smaller than they should be and they have put me on cefalexin ... the t one yourdc is on doesn't work on me at all. I know children can take the cefalexin maybe ask to try that instead and see if the side effects are better ?

Fairylea Thu 11-Oct-12 11:23:17

Sorry meant to add personally I have never had side effects like your dd says so it might be unrelated but if you asked to try a different medicine you would know if that would be what it was.

CrocodileDundee Thu 11-Oct-12 11:25:19

I don't have any experience as a child, but as an adult I have taken both low and high does of Trimethropin, I didn't experience any constipation, I am more likely to go the other way with antibiotics! blush

Although I was wondering if your DD is drinking enough, as I was told to increase my fluid intake while I was taking the tablets, so perhaps this could cause stomach pains, although this is just guess work?!

It could also be the move that has made her feel a little unsettled and causing nightmares rather than the tablets? I also think that 2ish is quite a common age for nightmares to start, my DD had night terrors around this age and would still be asleep with eyes opened talking about faces coming out of the wall! Freaked me out too, but it stopped as quickly as they started but lasted for a few months.

Not sure how much help I have been, as i am really just guessing! grin

timetochange70 Thu 11-Oct-12 11:27:57

Ok ive been on it 5 years. long term prophylactic use in a low dose is fine. The risks of side effects compared to the risks of further kidney damage are tiny. Side effects wouldnt include really what you describe. Low grade urine infection often presents with confusion in young and old a it sunbalances your salts ect. Also causes pain and wouldnt do any harm to give a small dose of calpol. Youve prob heard it all before but try and make sure she gets 1-2 cups of quality cranberry juice a day-it will balace the ph in her bladder and really does reduce the rick of infection in those at risk. Make sure she empties her bladder properly too.
The low grade temp will cause further deyhdration which in turn will exaccerbate or even cause constipation, so increase fluids when you can and warm fluids tend to be better. maybe try one of those warm teddies you can safely heat up in microwave on her tummy ?
Poor dd. Hugs x x

mum23girlys Thu 11-Oct-12 11:43:46

Thanks for all your answers. Just feeling so helpless for her. I've suffered kidney problems all my life too and it really is miserable when an infection occurs.

Crocodile I also wondered if it was an age thing with the nightmares as she really isn't awake when she's screaming. It's bizarre as she'll be sitting up in bed with her pooh bear clutched to her chest and be screaming but her eyes are generally shut and it can take a few minutes for me to wake her up so that I can start to calm her down. She's always sobbing about the lady at the window and telling her to go away. I'm always cuddling her with one eye on the window in the hope that this woman doesn't appear smile

I will try time's suggestion of a microwave teddy as I definately have one in a box somewhere . I think she would like that and I'd do anything to ease her discomfort. I'm also prone to constipation so have really upped her fruit and veg intake, have cut her cheese and milk but increased yoghurts instead and have banned all fried food from the house and she no longer gets white bread or pasta. It definately has helped and the last few days are the first time she's suffered in a few weeks. Was constant before I changed her diet. Will increase fluids again though and maybe try to get her to drink some warm water as that always helps me

I have an appt with her doc in a few weeks so I will mention the possibility of changing her meds then too. Thanks fairy

CBear6 Thu 11-Oct-12 15:25:08

My DD has been on 'throp for the last six months after being hospitalised with a kidney infection at 6mo. She has awful constipation from it, diarrhea is the usual side effect but apparently a handful get the opposite.

We found lots of water, rubbing her tummy clockwise, and plenty of fruit helped. We started giving her apricots and figs once she was on solids and they helped immensely.

mum23girlys Thu 11-Oct-12 21:30:17

CBear thanks for reply. Good to hear of someone else with a similar problem. The constipation is awful. I have found plenty water, grapes, melon, strawberries and yoghurt all helps too. I do find that the slightest change to her diet or routine can cause it though. Like if we go out for a meal or she goes to her gran's for the day.

Think I'll definately mention it to her doctor next month as I don't want her to get to the stage where she is scared to go to the toilet.

CBear6 Fri 12-Oct-12 18:16:21

Ours reduced the dose, DD is tiny, 9th percentile nowadays (she had a brief surge to the heady heights of the 25th when she discovered food!) and was on 2.5ml. They reduced it to 1.5ml, obviously with the provisio that we'd be watching for any breakthrough infections, and it really did make a huge difference.

I hope she feels better soon smile

Bunbaker Sat 13-Oct-12 10:38:19

DD was on a prophylactic dose of Cephalexin for sevarel years as she had bladder reflux. She was started off on Trimethroprim, but had a breakthrough UTI so they changed her to Cephalexin. She had no side effects at all and has been off the antibiotics for about 8 years now without any infections.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now